Alert archive / Tennessee / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Memphis, TN

November 19, 20204 states

NWS Memphis, TN issued this red flag warning at Nov 19, 2020, 4:17 AM CST for 4 states. It took effect at Nov 19, 2020, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2020, 4:17 AM CST (10:17 UTC)
In effect from
Nov 19, 2020, 10:00 AM CST
Expired
Nov 19, 2020, 6:00 PM CST
In force
8 hr
Issued by
NWS Memphis, TN
All 33 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Coahoma County, MS, DeSoto County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tunica County, MS, Carroll County, TN, Crockett County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Haywood County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 11 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2800 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WWUS84 KMEG 191017 CCA
RFWMEG

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Memphis TN
417 AM CST Thu Nov 19 2020

...Red Flag Warning in effect for Eastern Arkansas, the Missouri
Bootheel, Northwest Mississippi and much of West Tennessee through
sunset...

.Strong southerly winds, critically low relative humidity, and 
drying fuel conditions will promote rapid fire growth. Any fire 
that starts could quickly spread out of control. There should be 
no burning today.

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-008-
010>012-020-TNZ001>004-019>021-048>052-088-089-200000-
/O.NEW.KMEG.FW.W.0001.201119T1600Z-201120T0000Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Tunica-Tate-
Coahoma-Quitman-Panola-Tallahatchie-Lake-Obion-Weakley-Henry-Dyer-
Gibson-Carroll-Lauderdale-Tipton-Haywood-Crockett-Madison-Shelby-
Fayette-
417 AM CST Thu Nov 19 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR STRONG AND GUSTY WINDS...LOW HUMIDITY...AND LOW
FUEL MOISTURE FOR EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...NORTHWEST
MISSISSIPPI AND MUCH OF WEST TENNESSEE...

The National Weather Service in Memphis has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 6 PM CST
this evening. 

* WIND...South 15 to 25 mph with gusts 25 to 35 mph

* HUMIDITY...18 to 25 percent.

* 10 HOUR FUEL MOISTURE...5 to 8 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KRM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this red flag warning went out at Nov 19, 3:43 AM CST, 34 minutes earlier.

Area forecast discussion, Nov 19, 3:43 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
343 AM CST Thu Nov 19 2020

.DISCUSSION...

High pressure has shifted east this morning and is now located
over the Appalachians. Southerly winds are already beginning to
pick up across the area. The winds will continue to increase as
the day goes on. Expect speeds ranging from 12-20 mph with higher
gusts. The winds should stay below Wind Advisory criteria.
However, the speeds will be high enough to cause critical fire
danger across much of the Mid-South as low relative humidity
values are expected again this afternoon. Will go ahead and issue
a Red Flag Warning for Eastern Arkansas, Northwest Mississippi,
the Missouri Bootheel, and much of West Tennessee. The southerly
winds will also bring warmer temperatures with highs expected to
be in the upper 60s to lower 70s.

Fire weather concerns will diminish by Friday as southerly winds
will bring an increase in moisture to the area. Several CAMS are
showing that light showers may develop Friday and Saturday near
the MO/AR and KY/TN borders as the next cold front sinks further
south than previously projected. The front will stall over
Southeast Missouri as a SFC low develops along the front. However,
the ECMWF and GFS continue to be dry. Have kept POPS out for now,
but POPS may need to be added in future forecasts if this trend
continues. May at least see more cloud cover, likely in the form
of stratus, during the overnight and morning hours late Thursday
Night into Friday morning and again Friday Night into Saturday.
Highs will remain in the upper 60s to lower 70s but could be a tad
cooler if showers do develop near the AR/MO and KY/TN borders.

Models are in pretty good agreement that an upper trof will dig
into the Central Plains Saturday Night and will begin pushing the
cold front south. As a result, the front will move into the Mid-South
earlier on Sunday so have increased POPS to likelys across much of
the CWA Sunday afternoon. The front will clear the area by Monday
morning. Much cooler temperatures will filter into the region
behind the front. Expect highs on Monday to be in the lower 50s to
the lower 60s.

Next week looks to be more active as a series of fronts will move
through the region. The first one will be by midweek as another
upper trof digs into the Central and Southern Plains on Tuesday.
As a result, another SFC low and associated cold front will move
into the Mid-South Tuesday Night into Wednesday. There may be
some instability to work with ahead of this front. Thus have added
slight chance of thunder in the forecast for now, but definitely
bears watching to see how the system develops. The Canadian
actually develops a cut off upper low within the trof which could
linger rain chances into Thanksgiving. The ECMWF and GFS does not
develop the upper level low. Thus, the models clear the front by
Wednesday evening. In addition, both models show high pressure
building into the area on Thanksgiving. Temperatures will be in
the 50s/60s for highs with lows in the 30s and 40s.

KRM

&&

.AVIATION...

06Z TAFs

VFR conditions will prevail through the period. Light SSE winds
will veer S tonight and increase to 10-12 kts with occasional
gusts up to 20 kts on Thursday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Red Flag Warning from 10 AM this morning to 6 PM CST this
     evening for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
     Mississippi-Phillips-Poinsett-St. Francis.

MO...Red Flag Warning from 10 AM this morning to 6 PM CST this
     evening for Dunklin-Pemiscot.

MS...Red Flag Warning from 10 AM this morning to 6 PM CST this
     evening for Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-
     Tunica.

TN...Red Flag Warning from 10 AM this morning to 6 PM CST this
     evening for Carroll-Crockett-Dyer-Fayette-Gibson-Haywood-
     Henry-Lake-Lauderdale-Madison-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Nov 19, 4:15 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
415 AM CST Thu Nov 19 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-201200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
415 AM CST Thu Nov 19 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Critical fire weather conditions will occur today across Eastern
Arkansas, the Missouri Bootheel, Northwest Mississippi, and much
of West Tennessee as southerly winds increase, relative humidity
values remain low, and dry/dormant vegetation exists. These
conditions will promote rapid fire growth. As a result, a Red
Flag Warning has been issued. Any fire that starts could quickly
spread out of control. There should be no burning today. Elevated
fire danger will occur across areas of West Tennessee near the
Tennessee River and Northeast Mississippi.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

Nearby

Red Flag Warnings in Tennessee, 2020Red Flag Warnings in Arkansas, 2020Red Flag Warnings in Mississippi, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.